Oklahoma, 2009

Damaging Winds in Oklahoma, May 8, 2009

May 8, 2009 · NWS TSA · 7 events in 3 counties and zones

Severe thunderstorms occurred across northeast Oklahoma during the morning hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northeast Oklahoma during the morning hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 3:09 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 8, 3:09 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT FRI MAY 8 2009

.DISCUSSION...
THE MCS TO OUR NORTH IN KANSAS CONTINUES TO BECOME BETTER
ORGANIZED AND IS BEGINNING TO ACCELERATE TO THE EAST SOUTHEAST. IT
CURRENTLY APPEARS THAT THE BRUNT OF THE ACTIVITY WILL EITHER
REMAIN JUST TO OUR NORTH OR JUST BRUSH THE FAR NORTHEAST PART OF
OUR FORECAST AREA EARLY THIS MORNING BUT WILL KEEP THE FLASH FLOOD
WATCH AS IS IN CASE A SLIGHTLY MORE SOUTHWARD PROPAGATION TO THE
COMPLEX TAKES PLACE OVER THE NEXT FEW HOURS.

AFTERNOON REDEVELOPMENT MAY OCCUR ALONG RESIDUAL OUTFLOW
BOUNDARIES FROM THE MCS OR ALONG THE COLD FRONT THAT WILL BE
DROPPING SOUTH INTO THE AREA. A STRONG CAP WILL STILL NEED TO BE
OVERCOME IN SOUTHEAST OKLAHOMA HOWEVER SO WILL KEEP POPS ON THE
LOW SIDE IN THAT AREA. ANY STORMS THAT DO OCCUR WILL HAVE A HIGH
SEVERE WEATHER POTENTIAL.

THE POTENTIAL EXISTS FOR ANOTHER MCS TONIGHT...MOST LIKELY IN THE
SOUTHERN PART OF OUR FORECAST AREA...BUT IT DOES NOT LOOK LIKE IT
WILL BE AS INTENSE AS THE CURRENT ONE. WHILE SOME LOCALLY HEAVY
RAINFALL MAY OCCUR OVERNIGHT...UNCERTAINTY IN PLACEMENT AND
COVERAGE OF HEAVIER AMOUNTS PRECLUDES THE ISSUANCE OF A FLASH
FLOOD WATCH FOR TONIGHT AT THIS POINT IN TIME.

RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND AND BEYOND AS AN
UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. THE CHANCES
APPEAR MOST ENHANCED SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL
SWEEP ACROSS THE AREA DURING THE MIDDLE PART OF NEXT WEEK WITH THE
TIMING OF THE FRONT LOOKING A BIT FASTER THAN PREVIOUS MODEL RUNS
SUGGESTED. THE ECMWF SUGGESTS DRY WEATHER MAY THEN TAKE OVER BY
THE END OF NEXT WEEK AND BEYOND BUT THE GFS DOES NOT AGREE ON THIS
SO WE WILL HAVE TO WAIT AND SEE WHETHER WE WILL GET A CHANCE TO
DRY OUT THEN.

TEMPERATURES ARE TOUGH TODAY AND GUIDANCE NUMBERS LOOK TOUGH TO
BEAT. DID NOT DEVIATE TOO FAR FROM GUIDANCE TEMPERATURES OR POPS
THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  55  70  51 /  50  30  30  50
FSM   86  62  73  54 /  50  60  50  70
MLC   86  57  67  54 /  20  60  50  60
BVO   80  54  70  47 /  50  20  20  40
FYV   79  57  68  49 /  50  50  50  60
BYV   79  54  67  47 /  60  40  40  60
MKO   83  56  67  52 /  50  50  50  60
MIO   78  54  69  49 /  60  20  30  50
F10   83  56  67  52 /  40  50  40  50
HHW   87  61  73  57 /  20  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ067-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 8, 4:19 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
519 AM CDT FRI MAY 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH UNTIL NOON FROM ABOUT INTERSTATE 40
NORTH...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 6 AM.

AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
        ARKANSAS.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHEAST KANSAS EARLY THIS MORNING
WILL CONTINUE TO MOVE OR DEVELOP SOUTHEAST INTO NORTHEASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THIS COMPLEX IS LIKELY TO PRODUCE LARGE HAIL...
WINDS IN EXCESS OF 60 MILES AN HOUR AND LOCALLY HEAVY ONE HOUR RAINFALL
RATES. THE MOST VULNERABLE AREA WILL BE NORTH AND EAST OF TULSA...ESPECIALLY
IN FAR NORTHEAST OKLAHOMA.  SIGNIFICANT SPEED AND DIRECTIONAL SHEAR AND
LARGE VALUES OF POTENTIAL ENERGY SUGGEST MORE STORMS MAY FORM THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AS A COLD FRONT MOVES THROUGH.
STORMS THAT DO DEVELOP OVER SOUTHEAST OKLAHOMA MAY POSE A TORNADO THREAT
INTO THE EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL BE SOUTH OF OUR AREA INTO EARLY NEXT WEEK.
THIS MEANS CONTINUED THUNDERSTORM POTENTIAL AND THE POSSIBILITY OF
HEAVY RAIN.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATEST FORECAST SHOULD BE CLOSELY MONITORED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 8, 5:28 AM CST
Where
Washington County, Copan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.900, -95.930

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Washington

When
May 8, 5:40 AM CST
Where
Washington County, Dewey
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.800, -95.930

Thunderstorm winds estimated at 70 miles an hour blew a tree down. The tree blocked a road.

Thunderstorm Wind, Nowata

When
May 8, 5:51 AM CST
Where
Nowata County, Delaware
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.780, -95.630

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Ottawa

When
May 8, 6:04 AM CST
Where
Ottawa County, Picher
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.980, -94.830

Thunderstorm winds estimated at 80 miles an hour damaged the roof of a gym.

Thunderstorm Wind, Ottawa

When
May 8, 6:05 AM CST
Where
Ottawa County, Commerce
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.930, -94.870

Thunderstorm winds estimated at 70 miles an hour blew trees and power lines down.

Thunderstorm Wind, Ottawa

When
May 8, 6:05 AM CST
Where
Ottawa County, Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Thunderstorm winds estimated at 70 miles an hour blew down trees, large tree limbs and power lines. Some of the trees and tree limbs blocked roads.

Thunderstorm Wind, Ottawa

When
May 8, 6:10 AM CST
Where
Ottawa County, Peoria
Measured
65 kt (75 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.920, -94.670

A measured 75 mile an hour wind gust blew a tree down onto a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169031, 169032, 169033, 169034, 169035, 169036, 169037.